A sixty-nine year old man presented to the emergency department with complaints of confusion associated with polyuria and polydipsia. The physical examination was remarkable for normal vital signs, confusion, and a non-focal neurologic examination. Laboratory studies were as follows: glucose 100 mg/dl (70-99 mg/dl), BUN 53 mg/dl (5-26 mg/dl), creatinine 2.98 mg/dl (0.50-1.50 mg/dl), parathyroid hormone 22 pg/ml (15-88 pg/ml), serum calcium 14.0 mg/dl (8.5 – 10.5mg/dl) with serum albumin of 3.0 g/dl (3.4 – 4.6g/dl), ionized calcium 1.33 mmol/l (1.05 -1.23mmol/L) and phosphorus 4.3 mg/dl (2.4 -4.5 mg/dl). The rest of his electrolytes and liver panel were within normal limits. CT scan of chest and abdomen showed normal liver, kidneys and urinary tract. There were multiple lytic metastatic lesions throughout thoracic spine, scapula and iliac bone. PSA was elevated at 547.97 ng/ml (0.00 – 6.50 ng/ml). He was treated with intravenous normal saline, pamidronate with marked improvement of his mental status, serum calcium and kidney function. Biopsy of iliac lesion showed metastatic adenocarcinoma, morphologically consistent with a prostatic origin and bicalutamide was initiated. Four days later his mental status started to decline and he was noted to have markedly elevated liver enzymes. By day 8 of bicalutamide therapy, AST was 2510 IU/L (9-37 IU/L), ALT 2379 IU/L (5-38 IU/L), total bilirubin 6.2 mg/dl (0.2-1.1 mg/dl) and INR 2.5 (0.9-1.1). Serum calcium was within normal limits, toxicology and viral serologies were negative, and iron studies excluded hemochromatosis. Ultrasound of the liver did not reveal any significant changes. Given the recent initiation of bicalutamide, it was discontinued. Total score using The Council for International Organizations of Medical Sciences/Roussel Uclaf Causality Assessment Method (CIOMS/RUCAM scale) for evaluating likelihood of drug induced liver injury (DILI) was 6 implying a probable link between the liver injury and bicalutamide therapy. His liver function and mental status continued to deteriorate and he subsequently died of fulminant hepatic failure 5 days after cessation of bicalutamide
Bicalutamide is one of three non-steroidal antiandrogens approved in the management of metastatic prostate cancer. Hepatotoxicity ranging from asymptomatic to fulminant hepatic failure has been reported with flutamide and nicalutamide but rarely with bicalutamide. Only a handful of cases of hepatotoxicity with bicalutamide have been reported. The onset of hepatotoxicity ranges from a few days to 3 months. Establishing a temporal relationship between initiation of bicalutamide and onset of hepatotoxicity might be the first indicator of causality especially in presence of other hepatotoxins or liver metastasis.
Hepatotoxicity should be suspected with any clinical deterioration during treatment with bicalutamide and promptly evaluated. Bicalutamide should be stopped and not re-administered.